Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Oral thrush

Hi

You can tell me please how you got rid of oral thrush. My tongue has white patches and has meant it's painful to eat so I've been.on nutrition drinks and drinking soup through a straw. I've been taking nystatin for 2 weeks which shown bit of improvement but it's still there. Also taking flunacole mouthwash once a day. Using codeine syrup for a painkiller. Anything else I'm missing it's getting me a bit down now as it's even hard to speak without the pain

Many thanks

Comments

  • Hi Laulau,

    This sounds very similar to something I went through just as I was released home after my transplant. My tongue turned white and became really sore and cracked. I was told it was a fungal infection and it was treated with a multitude of mouth washes and antibiotics. It was really uncomfortable and like you I struggled to eat and talk. It also affected my gums and the rest of my mouth.

    I ended up being readmitted to hospital which hit me hard, but after a week of real discomfort the treatments got on top of the infection and the pain subsided and eventually went way. My mouth returned to normal and I haven’t had any problems since.

    I presume it’s your transplant team that have put you on the Nystatin, mouthwashes and painkillers? They will monitor it and adjust the treatments if they’re not working.

    Hang in there, it will get better. In the early days after transplants our bodies are susceptible to these kinds of infection that they would normally fight off, so they need a bit of help till our immune system gets back up to speed.

    All the best,

    Steve

  • Hi. I haven’t had significant experience of this, but taking the fluconazole systemically, ie as a daily tablet, may be worth asking about. I think two weeks of nystatin, without real improvement indicates a change of medication is warranted. And I suspect this is impacting on your nutrition, which definitely was a challenge for me, post SCT.
    Good luck.
    Meerkat

    Dieseldrinker62
  • Hi laulau1

    Sorry to hear you are still struggling with your mouth.

    I had something similar during treatment and was treated with several antibiotics as Steve mentioned.

    Everyone is different with what they find useful when it is chronicly sore. I used several mouth washes and a paste called Daktarin which I ate almost by the tube because it helped so much.

    I lived off ice cream for a while to help and strangely I found fizzy drinks help i.e. cola because it seemed to neutralise the acids in my mouth.

    It is hard to feel hopeful about it settling down when it is causing you so much discomfort and stress. But in time it will.

    I would definately query if this is an infection. It has gone on for a while now so maybe antibiotics is the next step.

    I hope you find something that gives you even a little relief.

    Let us know how you get on in the coming days.
    Our nurse specialists can always provide addtional advice as they pop on the forum too.

    All the best,

    Michelle

    Dieseldrinker62
  • Hi Laulau1

    I am the lead nurse in patient services and wanted to check and see if your sore mouth had improved? It is not uncommon to get a sore mouth caused by a fungal infection after a transplant when your immunity is recovering. You were doing all the right things with medications and mouthwashes but I know that it can take some time to improve. The problems with eating are very common too but also as you have experienced, very distressing. I hope you are beginning to feel better.

    Best wishes
    Hayley

    Dieseldrinker62chelle_16
  • Hi Hayley

    Thank you for your message. Yes there has been a big improvement it's not fully gone but with steroids I've been able to eat whole goods. I just had short course from 40 to 2.5 over 4 weeks. I did have some disturbing effects from steroids anxiety confusion and hysteria. I'm now take steroid mouth wash 4 times a day nystatin same and fluconazole 10mg once a day as prescribed by my consultant. I'm hoping this will keep it at bay. I had last steroid tablet on Wednesday just feeling tired now. X

    Tom_AnthonyNolan
  • Hi

    Hope your all doing okay. I stopped the steroid as was having the worst mood swings and unfortunately mouth gvhd came back I've just started taking immumospressant again on half the dose I had whilst in hospital for last 5 days. I'm feeling quite fatigued again, did anyone else have with.immunosuppressants?

  • Hi Laulau1

    Sorry to hear you have difficulties on the steroids. They are one of the challenging drugs to be on. I have been up and down on my immunesuppresants and 2 years post now. Every time i come off my skin GVHD flares up. I do notice I am fatigued in relation to breathlessness on activity and problems getting going.

    The thing to consider is that your body is already going through alot with the GVHD and the immunesupprrsant will help level the bodies response out and whislt its doing that you may feel tired. Alot of patients experience increased fatigue on immunesuppression.

    When managing fatigue try and pace your self and activities until your body has started to recover abit. This could be by having frequent rests when trying to do things. Although not ideal if you have alot to get done but equally if your fatigued, frustration and low mood may occur too.

    Hopefuly you can start to increase the medication soon as i know you felt better once off it.

    Best,

    Michelle

    FalloutOnTour
  • Thanks Michelle

    Yes I've noticed the dip in energy, interruption of sleep. Ive had breathlessness too. Couple.of weeks ago I did my first walk outside my house. It was evening so no one around felt good. I hope your doing okay.

    X

  • Hi Laulau

    Sorry to hear about your troubles.

    I also had immunosuppressants until around 6 months after my transplant and like you, experience dips in energy and interrupted sleep.

    I found what worked well was just taking it slow for a while and doing small things at a time. The fresh air also helped a lot so going out for smaller walks a couple times a day really helped me.

    Hope all is good,

    Cameron

    chelle_16
  • Thank you I was off them after 3 months. Then started the steroids when I couldn't eat before december. Does anyone.know of alternative or help with nausea? I used to get extra injections at the hospital while I was inpatient to deal with it. It's got worse again with immunosupressants thanks

Sign In or Register to comment.